Alert archive / New York / Small Craft Advisories in 2009
Small Craft Advisory 34, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Apr 26, 2009, 10:06 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2009, 10:06 AM EDT (14:06 UTC)
- Expired
- Apr 26, 2009, 3:42 PM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted, in the capitals the NWS used until 2016.
296 WHUS71 KBUF 261406 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1006 AM EDT SUN APR 26 2009 ...GUSTY NORTHEAST WINDS THROUGH EARLY AFTERNOON... .BRISK NORTHEAST WINDS OF 15 TO 25 KNOTS WILL RESULT IN 3 TO 5 FOOT WAVES INTO EARLY AFTERNOON BEFORE WINDS AND WAVES DIMINISH LATER IN THE DAY. LOZ042-043-262200- /O.NEW.KBUF.SC.Y.0034.090426T1406Z-090426T2200Z/ LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- 1006 AM EDT SUN APR 26 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. BRISK NORTHEAST WINDS OF 15 TO 25 KNOTS WILL RESULT IN 3 TO 5 FOOT WAVES INTO EARLY AFTERNOON BEFORE WINDS AND WAVES DIMINISH LATER IN THE DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ SFM
1 follow-up statement
082 WHUS71 KBUF 261942 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 342 PM EDT SUN APR 26 2009 LOZ042-043-262045- /O.CAN.KBUF.SC.Y.0034.000000T0000Z-090426T2200Z/ LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- 342 PM EDT SUN APR 26 2009 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL CRAFT ADVISORY. NORTHEAST WINDS ARE BEGINNING TO DIMINISH LATE THIS AFTERNOON. NORTHEAST WINDS OF 10 TO 20 KNOTS WILL CONTINUE THROUGH EARLY EVENING THEN BECOME EAST AND DIMINISH FURTHER. 2 TO 4 FOOT WAVES EARLY THIS EVENING WILL FURTHER SUBSIDE TO 2 FEET OR LESS. $$ HITCHCOCK/SFM
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 26, 9:45 AM EDT, 21 minutes earlier.
Area forecast discussion, Apr 26, 9:45 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
945 AM EDT SUN APR 26 2009
.SYNOPSIS...
A COLD FRONT DRAPED ACROSS THE LOWER GREAT LAKES WILL BRING
SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO NORTHERN SECTIONS OF
THE AREA TODAY. THIS FRONT WILL ALSO BRING SOME COOLER TEMPERATURES.
ANOTHER SURGE OF VERY WARM AIR WILL ARRIVE ON MONDAY WITH A RETURN
TO MID SUMMER TEMPERATURES. THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL ARRIVE TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
930 AM UPDATE...DRAMATIC DISPARITY IN WX CONDITIONS ACROSS OUR
FORECAST AREA AT MID MORNING...COURTESY OF SHARP BACKDOOR TYPE
COLD FRONT WHICH SLICED OUR AREA IN HALF. WE GO FROM BRISK 40S AND LOW
OVERCAST ALONG LK ONTARIO SHORE TO SUNNY 70S ACROSS SRN TIER.
EXPECT THESE CONDITIONS TO PRETTY MUCH SOLIDIFY INTO THE AFTERNOON
AS LITTLE CHANGE IN LOCATION OF FRONT EXPECTED. THE FRONT MAY EVEN
DRIFT A BIT FURTHER SOUTH BEFORE TENDING TO WASH OUT BY THIS
EVENING. SOUTHERN EDGE OF LOW CLOUD DECK WAS RIGHT ALONG THE NY
STATE THRUWAY AND THIS WILL ALSO REMAIN MORE OR LESS IN PLACE
THROUGH EARLY AFTERNOON...THEN SOME EROSION AND NORTHWARD DRIFT
MAY RESULT. FINALLY...MAIN SHOWER AREA STAYING SAFELY NORTH OF LK
ONTARIO AT 13Z...ALTHOUGH A FEW ISOLD SHOWERS BEGINNING TO POP
ALONG EDGE OF CLOUD SHIELD NEAR LONG POINT...SO INCREASED POPS TO
30 NORTH OF BUF...OTHERWISE SLGT CHC POPS WILL DO FOR ANY AFTERNOON
CONVECTION IN THE WARMER SRN TIER. DEW PTS ARE POOLING JUST SOUTH
OF THE CLOUD BOUNDARY SO THIS AREA WILL ALSO HAVE TO BE WATCHED
FOR ANY DEVELOPMENT EARLY-MID AFTERNOON.
ADJUSTED CLOUD COVER AND ESPECIALLY TEMPS OR THE AFTERNOON..KEEPING
AREAS ALONG SOUTH SHORE OF LK ONTARIO U40S/L50S WHILE SRN TIER
VALLEYS SHOULD BREAK INTO L80S ROCH WILL STAY IN L-M 50S...
BUF/BATAVIA/GENEVA A TOUGH CALL AS CLOUDS MAY THIN A BIT AND ALLOW
TEMPS TO REACH U60S/NR 70...BUT LARGE GRADIENT WILL MAKE PRECISE
TEMPS A CHALLENGE. FREQUENT UPDATES TO GRIDS AND EVEN ZONES MAY BE
NECESSARY TODAY. STAY TUNED.
TONIGHT THE FRONT LIFTS NORTH AS A WARM FRONT. WILL ONLY KEEP CHC
SHWRS ACROSS THE NORTH COUNTRY WITH CLOUDS DECREASING SOUTHWARD TO
THE NY PA BORDER OVERNIGHT. LOWS TONIGHT GENLY IN THE LOW TO MID
50S.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
POTENTIAL EXISTS FOR RECORD OR NEAR RECORD HEAT MONDAY. THE WARMEST
TEMPERATURES WILL LIKELY BE FOUND ACROSS CENTRAL NEW YORK AS 850 MB
TEMPERATURES CLIMB TO NEAR PLUS 15C...AND 925 MB TEMPERATURES WILL
SOAR TO NEAR PLUS 22C BY AFTERNOON. THIS WILL PLACE NEARLY THE
ENTIRE AREA INTO THE 80S WITH A FEW READINGS NEAR 90F NOT OUT OF THE
QUESTION...ESPECIALLY FOR THE GENESEE VALLEY AND FINGER LAKES
REGION. ROCHESTERS RECORD HIGH OR 86F IN 1990 WILL CERTAINLY BE IN
JEOPARDY. BUFFALOS RECORD HIGH OF 84F IN 1984 COULD BE A LITTLE
HARDER TO ACHIEVE...BUT THE LOW LEVEL FLOW COULD LIKELY REMAIN MORE
SOUTH SOUTHWESTERLY RATHER THAN SOUTHWESTERLY WHICH WOULD BRING MAX
LAKE COOLING NORTH OF THE METRO AREA ALLOWING FOR A DECENT CHANCE
FOR RECORD BREAKING HEAT.
TEMPERATURES ALOFT WILL BE TOO WARM FOR ANY CONVECTIVE DEVELOPMENT
THEREFORE...MOSTLY/PARTLY SUNNY FORECAST LOOKS REASONABLE. IT WILL
BECOME BREEZY AS THE LOW LEVEL FLOW PICKS UP DURING THE DAY AS THE
PRESSURE GRADIENT TIGHTENS BETWEEN THE HIGH ALONG THE EAST COAST
AND THE APPROACHING COLD FRONT WHICH WILL BE WORKING THROUGH THE
GREAT LAKES REGION.
THE SLOW MOVING COLD FRONTAL BOUNDARY WILL EVENTUALLY REACH THE
NORTHWEST PORTION OF THE AREA LATE MONDAY NIGHT...WHICH COULD BRING
THE LEADING EDGE OF ASSOCIATED CONVECTION INTO FAR NORTH AND WESTERN
SECTIONS BEFORE MORNING TUESDAY...BUT PROBABLY NO FARTHER EAST THAN
A BUFFALO TO WATERTOWN LINE.
CHANCES FOR CONVECTION LOOK MUCH BETTER DURING THE DAY TUESDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING AS THE COLD FRONT PUSHES
SOUTH ACROSS THE AREA. THE FRONT SHOULD BE ABLE TO TAP RICH GULF
MOISTURE STREAMING NORTHWARD ALONG THE FRONT. MODEL SOUNDINGS NOT
OVERLY IMPRESSIVE WITH INSTABILITY PARAMETERS...BUT WILL LIKELY SEE
SOME EMBEDDED THUNDERSTORM ACTIVITY AS UPPER LEVEL SHORTWAVE
ENHANCES CONVECTIVE POTENTIAL.
BETTER RAINFALL POTENTIAL WILL BRING TEMPERATURES TUESDAY DOWN
CONSIDERABLY FROM MONDAYS READINGS...BUT STILL SHOULD BE WELL ABOVE
NORMAL FOR THIS TIME OF YEAR.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
SFC COLD FRONT AND ASSOCIATED SHOWERS WILL BE SOUTH OF THE REGION BY
12Z WEDNESDAY MORNING. HIGH PRESSURE AND MORE STABLE AIR WILL NOSE
IN FROM THE NORTH THROUGH THE DAY WEDNESDAY. WITH A NORTHERLY WIND
LOCATIONS ALONG THE IMMEDIATE SOUTHERN LAKE ONTARIO SHORE LINE AND
THE SOUTHERN LAKE ERIE SHORE LINE WILL BE SEVERAL DEGREES COOLER
THAN INLAND REGIONS. DRY WEDNESDAY NIGHT WITH OVERNIGHT LOWS
DROPPING TO NEAR OR A FEW DEGREES BELOW NORMAL.
A WAVE WILL DEVELOP ON THE AFOREMENTIONED SFC FRONT THURSDAY HOWEVER
THIS FRONT SHOULD PUSH FAR ENOUGH TO THE SOUTH TO LEAVE THE REGION
DRY FOR THURSDAY. A FEW ADDITIONAL CLOUDS THURSDAY WITH TEMPERATURES
NEARLY THE SAME AS WEDNESDAY. 850H TEMPERATURES INCREASE A FEW
DEGREES THURSDAY BUT THE ADDITIONAL CLOUDS WILL LIMIT MUCH SFC
TEMPERATURE INCREASE.
THE 12Z ECMWF RUSHES A COLD FRONT ACROSS THE AREA FRIDAY...HOWEVER
THE 12Z GFS OPERATIONAL GFS DOES NOT BRING THE COLD FRONT ACROSS THE
REGION TILL EARLY SATURDAY. ALOFT THE GFS MAINTAINS A CUT OFF
MID WEEK OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES/PLAINS
MUCH LONGER THAN THE ECMWF WHICH ACCOUNTS FOR THE DIFFERENCES IN THE
TIMING OF THE SFC COLD FRONT PASSAGE. FOR NOW WENT WITH A BLEND OF
THE TWO MODELS AND LEFT LOW CHANCE POPS IN THE EXTENDED LATE
THURSDAY NIGHT THROUGH SATURDAY. OF THE GFS ENSEMBLES MANY OF THE
12Z GFS MEMBERS FAVOR THE LONGER CUT OFF FLOW THAT THE OPERATIONAL
GFS MODEL SHOWS.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A WEST TO EAST FRONTAL BOUNDARY AROUND THE VICINITY OF THE THRUWAY
THROUGH THE FINGER LKS REGION IS FORECAST TO BECOME STATIONARY IN
THE VICINITY OF THE NEW YORK/PA BORDER LATER TODAY AND THEN LIFT
NORTH AS A WARM FRONT TONIGHT. THE BULK OF THE SHOWER ACTIVITY IS
EXPECTED TO STAY WELL NORTH OF THE AREA WITH JUST A CHANCE OF
SHOWERS EAST OF LAKE ONTARIO. LOW CLOUDS AND FOG ALONG THE SOUTH
SHORE OF LAKE ONTARIO WILL BRING LIFR TO VLIFR CONDITIONS FOR AWHILE
AT THE BEGINNING OF THE TAF PERIOD AT KIAG-KROC EAST TWD FZY.
CONDITIONS SHOULD THEN IMPROVE TO VFR THIS AFTERNOON AND CONTINUE
THROUGH THE TAF PERIOD.
A BIT FURTHER TO THE SOUTH MVFR CONDITIONS ARE EXPECTED TO DEVELOP
AROUND THE KBUF REGION EAST INTO THE CENTRAL FINGER LKS THROUGH THE
MORNING AND THEN IMPROVE TO VFR THIS AFTERNOON. ACROSS THE SOUTHERN
TIER VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.
ACROSS THE NORTH COUNTRY MVFR CONDITIONS ARE EXPECTED THIS MORNING
WITH JUST VCNTY SHWR AT THE START OF THE TAF PERIOD. CONDITIONS
SHOULD IMPROVE TO VFR BY 21Z AND CONTINUE THROUGH THE TAF
PERIOD.
DAYTIME HEATING WILL CREATE SOME INSTABILITY THIS AFTERNOON ESPCLY
ACROSS AREAS SOUTH OF ROUTE 20 BUT NOTHING MORE THAN SLGT CHC POPS
FOR SHWRS/TSTMS ARE EXPECTED AT THIS TIME.
OUTLOOK...
MONDAY...VFR.
TUESDAY...MVFR IN SCT -TSRA/-SHRA.
WEDNESDAY AND THURSDAY...MAINLY VFR.
&&
.MARINE...
NORTHEAST WINDS HAVE INCREASED TO 15 TO 25 KNOTS THIS MORNING
ALONG THE SOUTH SHORE OF LK ONTARIO FROM ROCHESTER WEST. THEY
SHOULD DIMINISH THIS AFTERNOON BUT ISSUED A SMALL CRAFT ADVISORY
UNTIL 6 PM AS A PRECAUTION AS WAVES WILL BE NEAR 4 FEET FOR
AWHILE. THEY WILL BECOME LIGHT TONIGHT. WINDS WILL BE LIGHT
SOUTHERLY OVER LAKE ERIE...WITH THESE SOUTHERLY WINDS DEVELOPING
ACROSS LAKE ONTARIO THIS EVENING AS THE FRONT WORKS NORTHWARD.
SOUTH TO SOUTHWEST WINDS WILL STRENGTHEN MONDAY AND EARLY TUESDAY AS
A WARM SECTOR AIR MASS BECOMES ESTABLISHED ACROSS THE LOWER LAKES.
EXPECT THE STABLE LAKE COLD DOME TO KEEP CONDITIONS UNDER SMALL
CRAFT ADVISORY CRITERIA FOR MOST OF THE AREA...BUT WILL NEED TO KEEP
AN EYE ON THE SPEED OF THE OFFSHORE WINDS ON THE WESTERN HALF OF
LAKE ONTARIO ALONG THE SOUTH SHORE.
A COLD FRONT PUSHING ACROSS THE LOWER LAKES TUESDAY WILL BRING THE
POTENTIAL FOR THUNDERSTORMS. NORTHWEST WINDS WILL DEVELOP BEHIND
THE FRONT LATER TUESDAY AND WEDNESDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR LOZ042-
043.
&&
SYNOPSIS...TMA
NEAR TERM...JJP/SFM
SHORT TERM...TMA
LONG TERM...THOMAS
AVIATION...JJP/TMA
MARINE...TMA/SFMHazardous weather outlook, Apr 26, 5:30 AM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 530 AM EDT SUN APR 26 2009 NYZ001>008-010>014-019>021-085-270930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 530 AM EDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-270930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 530 AM EDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, Apr 26, 9:48 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
948 AM EDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM MARINE TSTM WIND 2 N YOUNGSTOWN 43.28N 79.04W
04/25/2009 M41 MPH LOZ042 NY OFFICIAL NWS OBS
NIAGARA COAST GUARD STATION
0610 PM MARINE TSTM WIND 1 N OLCOTT 43.35N 78.71W
04/25/2009 M45 MPH LOZ042 NY OFFICIAL NWS OBS
OLCOTT HARBOR
0720 PM MARINE TSTM WIND 4 NNW IRONDEQUOIT 43.26N 77.60W
04/25/2009 M44 MPH LOZ043 NY OFFICIAL NWS OBS
ROCHESTER HARBOR
&&
HITCHCOCKNearby
Small Craft Advisories in New York, 2009Every small craft advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.